Iowa, 2002Damaging Wind in Iowa, July 24, 2002
July 24, 2002 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 9:40 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 24, 9:40 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT WED JUL 24 2002
NEW MODELS STILL POINTING TO DECENT CHANCE FOR SEVERE WEATHER DURING
THE LATE AFTERNOON AND EVENING...BUT QUESTION IS HOW MUCH MORNING
ACTIVITY WILL AFFECT HEATING AND DESTABILIZATION OVER THE NORTHEAST
CWA...WHERE CLOUDS AND SHOWERS ARE HOLDING ON A LITTLE LONGER THAN
PREVIOUSLY EXPECTED. HOWEVER THIS MAY ALSO SERVE TO STRENGTHEN LOW
LEVEL BOUNDARY THROUGH DIFFERENTIAL HEATING. LATEST SFC ANALYSIS
PLACES CENTER OF LOW PRESSURE WEST OF KPIR...WITH A TROUGH/QUASI
WARM FRONT EXTENDING SOUTHEAST TO JUST WEST OF KMHE AND KYKN.
UPDATED EARLIER TO HANG ON TO A FEW LINGERING SHOWERS THROUGH THE
MORNING AS AREA 88DS STILL SHOWING SOME LIGHT ECHOES WITH MID LEVEL
CLOUDS ACROSS THE AREA. PRETTY MUCH LEFT TIMING OF REDEVELOPMENT
ALONE FOR NOW.
.FSD...NONE
In the hours before
Special weather statement, Jul 24, 10:00 AM CST, 4 hours 10 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUL 24 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
LOW PRESSURE WAS LOCATED IN CENTRAL SOUTH DAKOTA LATE THIS
MORNING...WITH A DEVELOPING WARM FRONT EXTENDING SOUTHEAST INTO FAR
SOUTHEAST SOUTH DAKOTA. THE LOW PRESSURE WILL MOVE TO FAR SOUTHEAST
SOUTH DAKOTA BY THIS EVENING...WITH THE WARM FRONT LIFTING NORTHEAST
TO NEAR A LINE FROM SIOUX FALLS TO SPENCER IOWA. AN UNSEASONABLY
STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR
MASS...TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA. ALSO...
WITH SIGNIFICANT WIND SHEAR IN THE LOWER LEVELS...SOME ROTATING
STORMS WILL BE POSSIBLE.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE JAMES
VALLEY DURING THE MID AFTERNOON...THEN SPREAD INTO SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE LATE
AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE VERY LARGE HAIL
IN SOUTHWEST MINNESOTA AND SURROUNDING AREAS...WITH STRONG WINDS A
GREATER POSSIBILITY FARTHER TO THE WEST AND SOUTH. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE ALONG AND JUST NORTH OF THE WARM
FRONT.
SDZ039-040-055-056-062-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
013-014-250500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-
MINNEHAHA-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-OBRIEN-
CLAY-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SPENCER...
1100 AM CDT WED JUL 24 2002
* FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. ENVIRONMENTAL CONDITIONS
SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE
THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG
WIND GUSTS AND LOCALLY VERY HEAVY RAIN. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...GOLF BALL SIZE OR LARGER.
ISOLATED TORNADOES POSSIBLE.
HEAVY RAIN WITH FLOODING POSSIBLE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
SDZ038-050-052>054-057>061-063>065-068-250500-
BEADLE-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT WED JUL 24 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EVENING. ENVIRONMENTAL
CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY
STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL
SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
HEAVY RAIN WITH FLOODING POSSIBLE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS LIKELY AFTER 3 PM.
SDZ066-067-069>071-IAZ012-020>022-031-032-NEZ013-014-250500-
TURNER-LINCOLN-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-
DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT WED JUL 24 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE
AREA LATE THIS AFTERNOON...THEN MOVE SOUTHEAST INTO THE AREA DURING
THE EVENING. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH
AND MAY ALSO PRODUCE VERY HEAVY RAINFALL.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.
Thunderstorm Wind, Woodbury
- When
- July 24, 2:10 PM CST
- Where
- Woodbury County, Lawton
- Measured
- 61 kt (70 mph)
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.483, -96.183
Thunderstorm winds destroyed a boat, and also caused tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 24, 2002$12 million · F0 · 14 events
- Hail in South Dakota, July 24, 2002$3.0 million · 2.5 in hail · 1 event
- Hail in South Dakota, July 24, 2002$500,000 · 2.5 in hail · 1 event
- Hail and Lightning Strike in Georgia, July 24, 2002$250,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, July 24, 2002$83,000 · 57 kt wind · 11 events
- Damaging Wind in South Dakota, July 24, 2002$100,000 · 69 kt wind · 1 event
- Tornadoes and Hail in Nebraska, July 24, 2002$33,000 · F0 · 12 events
- Damaging Wind in Louisiana, July 24, 2002$50,000 · 55 kt wind · 1 event
- Flash Flood in North Carolina, July 24, 2002$50,000 · 1 event
- Damaging Wind in South Dakota, July 24, 2002$50,000 · 61 kt wind · 1 event
- Tornado and Hail in South Dakota, July 24 to 25, 2002F0 · 20 events
- Damaging Wind in California, July 24, 2002$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309518.